Outcomes of liver transplantation for paracetamol (acetaminophen)-induced hepatic failure

Authors

  • Sheldon C. Cooper,

    1. Liver Unit, Queen Elizabeth Hospital, University Hospital Birmingham National Health Service Foundation Trust, Edgbaston, Birmingham, United Kingdom
    Search for more papers by this author
  • Roland C. Aldridge,

    1. Liver Unit, Queen Elizabeth Hospital, University Hospital Birmingham National Health Service Foundation Trust, Edgbaston, Birmingham, United Kingdom
    Search for more papers by this author
  • Tahir Shah,

    1. Liver Unit, Queen Elizabeth Hospital, University Hospital Birmingham National Health Service Foundation Trust, Edgbaston, Birmingham, United Kingdom
    Search for more papers by this author
  • Kerry Webb,

    1. Liver Unit, Queen Elizabeth Hospital, University Hospital Birmingham National Health Service Foundation Trust, Edgbaston, Birmingham, United Kingdom
    Search for more papers by this author
  • Peter Nightingale,

    1. Wellcome Trust Clinical Research Facility, Queen Elizabeth Hospital, University Hospital Birmingham National Health Service Foundation Trust, Edgbaston, Birmingham, United Kingdom
    Search for more papers by this author
  • Sue Paris,

    1. Liver Unit, Queen Elizabeth Hospital, University Hospital Birmingham National Health Service Foundation Trust, Edgbaston, Birmingham, United Kingdom
    Search for more papers by this author
  • Bridget K. Gunson,

    1. Liver Unit, Queen Elizabeth Hospital, University Hospital Birmingham National Health Service Foundation Trust, Edgbaston, Birmingham, United Kingdom
    Search for more papers by this author
  • David J. Mutimer,

    1. Liver Unit, Queen Elizabeth Hospital, University Hospital Birmingham National Health Service Foundation Trust, Edgbaston, Birmingham, United Kingdom
    Search for more papers by this author
  • James M. Neuberger

    Corresponding author
    1. Liver Unit, Queen Elizabeth Hospital, University Hospital Birmingham National Health Service Foundation Trust, Edgbaston, Birmingham, United Kingdom
    • Liver Unit, Queen Elizabeth Hospital, Edgbaston, Birmingham, United Kingdom B15 2TH
    Search for more papers by this author
    • Telephone: +44 121 627 2414; FAX: +44 121 627 2449


Abstract

Paracetamol (acetaminophen) hepatotoxicity, whether due to intentional overdose or therapeutic misadventure, is an indication for liver transplantation in selected cases. However, there is a concern that long-term outcomes may be compromised by associated psychopathology that may predispose patients to further episodes of self-harm or poor treatment adherence. We therefore undertook a retrospective analysis of patients transplanted for paracetamol-induced fulminant hepatic failure (FHF) to determine their long-term outcomes, psychiatric problems, and compliance and whether these issues could be predicted from pretransplant information. Records from patients undergoing liver transplantation for paracetamol-associated liver failure in this unit and 2 comparison groups (patients undergoing liver replacement for FHF from other causes and for chronic liver diseases) were examined. Of 60 patients transplanted for paracetamol-induced FHF between 1989 and 2007, 44 (73%) survived to discharge. Currently, 35 patients (58%) are surviving at an average of 9 years post-transplantation. The incidence of psychiatric disease (principally depression) and 30-day mortality were greatest in the paracetamol group, but for those who survived 30 days, there was no difference in long-term survival rates between the groups. Adherence to follow-up appointments and compliance with immunosuppression were lowest in the paracetamol overdose group. Poor adherence was not predicted by any identifiable premorbid psychiatric conditions. Two patients grafted for paracetamol FHF died from self-harm (1 from suicide and 1 from alcoholic liver disease after 5 years). This study suggests that, notwithstanding the shortage of donor liver grafts, transplantation is an appropriate therapy in selected patients, although close follow-up is indicated. Liver Transpl 15:1351–1357, 2009. © 2009 AASLD.

Ancillary